To the Editor.—
I read the letter from Dr Saunders on fluoride toothpastes as a cause of acne-like eruptions.1 His observations are interesting and possibly important. However, I would like to offer the following comments: (1) The ingestion of fluorides neither precipitates nor aggravates acne.2 (2) Fluorides are much more closely related chemically to chlorides than to iodides or bromides, although all are halogens. There is no evidence that chlorides per se cause or irritate acne. (3) Dr Saunders has not established that nonfluoride toothpastes do not cause acneiform eruptions. (4) A survey among dentists indicates that, due to the efforts of Madison Avenue, 60% to 80% of all people, and especially women, use fluoride toothpastes. Therefore, 46 out of 46 cases is less impressive. (5) It has not been established that the fluorides in the toothpaste are the actual cause of the eruption described by Dr Saunders;
Epstein E. Fluoride Toothpastes as a Cause of Acne-like Eruptions. Arch Dermatol. 1976;112(7):1033. doi:10.1001/archderm.1976.01630310079026
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: